"Never doubt that a small group of thoughtful, committed citizens can change the world. Indeed, it is the only thing that ever has."

Margaret Mead
Case report
peer-reviewed

A Unique Case of Drug Interaction between Ticagrelor and Statin Leading to Acute Renal Failure



Abstract

Dual antiplatelet agents and high-intensity statins are frequently used in combination after myocardial infarction. Ticagrelor has the potential of causing acute kidney injury. Rosuvastatin is excreted through the kidneys and dose adjustment is needed in patients with kidney disease. When used in combination, they can potentiate the toxic effects of each other. We report a case of drug interaction between rosuvastatin and ticagrelor resulting in rhabdomyolysis and acute renal failure necessitating dialysis. This case stresses the importance of monitoring renal function and adjusting the dose of rosuvastatin accordingly in patients with kidney disease.



Want to read more?

Create a free account to continue reading this article.

Already a member? Login.



Case report
peer-reviewed

A Unique Case of Drug Interaction between Ticagrelor and Statin Leading to Acute Renal Failure


Author Information

Gbeminiyi Samuel Corresponding Author

Department of Internal Medicine, Howard University Hospital

Adebayo C. Atanda

Department of Internal Medicine, Howard University Hospital

Alex Onyemeh

Department of Internal Medicine, Howard University Hospital

Ahmad Awan

Department of Internal Medicine, Howard University Hospital

Oyintayo Ajiboye

Public Health, John Hopkins School of Public Health


Ethics Statement and Conflict of Interest Disclosures

Human subjects: Consent was obtained by all participants in this study. Conflicts of interest: In compliance with the ICMJE uniform disclosure form, all authors declare the following: Payment/services info: All authors have declared that no financial support was received from any organization for the submitted work. Financial relationships: All authors have declared that they have no financial relationships at present or within the previous three years with any organizations that might have an interest in the submitted work. Other relationships: All authors have declared that there are no other relationships or activities that could appear to have influenced the submitted work.


Case report
peer-reviewed

A Unique Case of Drug Interaction between Ticagrelor and Statin Leading to Acute Renal Failure


Figures etc.

Share
Case report
peer-reviewed

A Unique Case of Drug Interaction between Ticagrelor and Statin Leading to Acute Renal Failure

Gbeminiyi Samuel">Gbeminiyi Samuel , Adebayo C. Atanda">Adebayo C. Atanda, Alex Onyemeh">Alex Onyemeh, Ahmad Awan">Ahmad Awan, Oyintayo Ajiboye">Oyintayo Ajiboye

  • Author Information
    Gbeminiyi Samuel Corresponding Author

    Department of Internal Medicine, Howard University Hospital

    Adebayo C. Atanda

    Department of Internal Medicine, Howard University Hospital

    Alex Onyemeh

    Department of Internal Medicine, Howard University Hospital

    Ahmad Awan

    Department of Internal Medicine, Howard University Hospital

    Oyintayo Ajiboye

    Public Health, John Hopkins School of Public Health


    Ethics Statement and Conflict of Interest Disclosures

    Human subjects: Consent was obtained by all participants in this study. Conflicts of interest: In compliance with the ICMJE uniform disclosure form, all authors declare the following: Payment/services info: All authors have declared that no financial support was received from any organization for the submitted work. Financial relationships: All authors have declared that they have no financial relationships at present or within the previous three years with any organizations that might have an interest in the submitted work. Other relationships: All authors have declared that there are no other relationships or activities that could appear to have influenced the submitted work.

    Acknowledgements


    Article Information

    Published: August 31, 2017

    DOI

    10.7759/cureus.1633

    Cite this article as:

    Samuel G, Atanda A C, Onyemeh A, et al. (August 31, 2017) A Unique Case of Drug Interaction between Ticagrelor and Statin Leading to Acute Renal Failure. Cureus 9(8): e1633. doi:10.7759/cureus.1633

    Publication history

    Received by Cureus: July 19, 2017
    Peer review began: August 21, 2017
    Peer review concluded: August 27, 2017
    Published: August 31, 2017

    Copyright

    © Copyright 2017
    Samuel et al. This is an open access article distributed under the terms of the Creative Commons Attribution License CC-BY 3.0., which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

    License

    This is an open access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

Abstract

Dual antiplatelet agents and high-intensity statins are frequently used in combination after myocardial infarction. Ticagrelor has the potential of causing acute kidney injury. Rosuvastatin is excreted through the kidneys and dose adjustment is needed in patients with kidney disease. When used in combination, they can potentiate the toxic effects of each other. We report a case of drug interaction between rosuvastatin and ticagrelor resulting in rhabdomyolysis and acute renal failure necessitating dialysis. This case stresses the importance of monitoring renal function and adjusting the dose of rosuvastatin accordingly in patients with kidney disease.



Want to read more?

Create a free account to continue reading this article.

Already a member? Login.



Gbeminiyi Samuel

Department of Internal Medicine, Howard University Hospital

For correspondence:
gsamuel@huhosp.org

Adebayo C. Atanda, M.D.

Department of Internal Medicine, Howard University Hospital

Alex Onyemeh

Department of Internal Medicine, Howard University Hospital

Ahmad Awan, M.D., Resident Physician

Department of Internal Medicine, Howard University Hospital

Oyintayo Ajiboye

Public Health, John Hopkins School of Public Health

Gbeminiyi Samuel

Department of Internal Medicine, Howard University Hospital

For correspondence:
gsamuel@huhosp.org

Adebayo C. Atanda, M.D.

Department of Internal Medicine, Howard University Hospital

Alex Onyemeh

Department of Internal Medicine, Howard University Hospital

Ahmad Awan, M.D., Resident Physician

Department of Internal Medicine, Howard University Hospital

Oyintayo Ajiboye

Public Health, John Hopkins School of Public Health